Alert archive / North Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 21, 2025, 1:32 AM EDT for Forsyth County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2025, 1:32 AM EDT (05:32 UTC)
- Expired
- May 21, 2025, 4:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
369
WGUS52 KRAH 210532
FFWRAH
NCC067-210830-
/O.NEW.KRAH.FF.W.0005.250521T0532Z-250521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
132 AM EDT Wed May 21 2025
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Forsyth County in central North Carolina...
* Until 430 AM EDT.
* At 132 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Winston-Salem, Clemmons, Lewisville, Walkertown, Stanleyville,
Pfafftown, Sedge Garden, Belews Creek and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3626 8013 3626 8012 3626 8011 3626 8010
3626 8009 3626 8007 3626 8004 3617 8004
3615 8009 3610 8015 3601 8030 3601 8034
3603 8038 3609 8041 3626 8015
FLASH FLOOD...RADAR INDICATED
$$
AS2 follow-up statements
014
WGUS72 KRAH 210635
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
235 AM EDT Wed May 21 2025
NCC067-210830-
/O.CON.KRAH.FF.W.0005.000000T0000Z-250521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
235 AM EDT Wed May 21 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT EARLY THIS
MORNING FOR CENTRAL FORSYTH COUNTY...
At 235 AM EDT, Widespread heavy rainfall has ended. Runoff will
contribute to continued risk for minor flooding in urban and poor
drainage locations. Between 1 and 3 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Winston-Salem, Clemmons, Lewisville, Walkertown, Stanleyville,
Pfafftown, Sedge Garden, Belews Creek and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3626 8013 3626 8012 3626 8011 3626 8010
3626 8009 3626 8007 3626 8004 3617 8004
3615 8009 3610 8015 3601 8030 3601 8034
3603 8038 3609 8041 3626 8015
FLASH FLOOD...RADAR INDICATED
$$
AS291
WGUS72 KRAH 210830
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
430 AM EDT Wed May 21 2025
NCC067-210840-
/O.EXP.KRAH.FF.W.0005.000000T0000Z-250521T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
430 AM EDT Wed May 21 2025
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL FORSYTH COUNTY...
Local streams have crested and are beginning to recede. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
&&
LAT...LON 3626 8013 3626 8012 3626 8011 3626 8010
3626 8009 3626 8007 3626 8004 3617 8004
3615 8009 3610 8015 3601 8030 3601 8034
3603 8038 3609 8041 3626 8015
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:31 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 20, 9:31 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Raleigh NC 931 PM EDT Tue May 20 2025 .SYNOPSIS... A warm front will retreat northward into NC Wednesday morning, ahead of an area of low pressure that will develop and track across the northern part of the state through Wednesday afternoon. The trailing cold front will move south across NC Wednesday night. A secondary, reinforcing cold front will move across the region Thursday evening. && .NEAR TERM /TONIGHT/... As of 930 PM Tuesday... * A risk of mainly elevated convection with hail exists in cntl NC tonight. * There is also a lower probability and a conditional risk of a few surface-based cells with all hazards along a retreating warm front into the srn Piedmont, Sandhills and srn-cntl Coastal Plain of NC around and shortly after daybreak Wed (approx 09-13Z). A lead shortwave perturbation, evident in water vapor satellite and NWP data extending from nern IL swd into the Mid-South, will pivot across the OH Valley and reach the lwr Great Lakes and cntl Appalachians by 12Z Wed. It will be slightly preceded by a convectively-amplified mid-level trough and embedded MCVs now stretching within a severe convective band from cntl KY and Middle TN swwd across nrn AL, n-cntl MS, and nern LA. That trough, and a possible MCV from the cluster of supercells surrounding Huntsville, AL, may track across the Upstate of SC and cntl NC between 06-13Z, during which time, net, 30-50 meter mid-level height falls are forecast to result over cntl NC. Strengthening low/mid-level warm air advection, evident observationally as strengthening and veering wind profiles in both regional RAOB and VWP data, will also exist ahead of the troughs, as will ~50 kts of wly mid-level flow. At the surface, dry and statically-stable air characterized by afternoon surface dewpoints in the 50s, to lwr 60s in the srn Coastal Plain, have been maintained over cntl NC, poleward of an outflow-reinforced front that has been pinned and quasi-stationary over n-cntl SC most of the day, with nely flow into it. That front stretched at 01Z from near GGE-MMT-GSP, then nwwd across far swrn NC, nern TN, and ern KY, immediately ahead of the aforementioned convective band and rain-cooled air/outflow. In the past couple of hours, surface winds have had a tendency to veer on the immediate cool side of the front, such that a pool of richer low-level moisture characterized by surface dewpoints in the mid 60s to lwr 70s have retreated nwd into srn and sern NC, with a boost in the latter area by the sea breeze - heralding the nwd retreat of the boundary as a warm front through early Wed. A cluster of cells have developed in the past couple of hours along and on the immediate cool side of the retreating warm front from near Spartanburg, SC nwd and across the NC Foothills. While point forecast soundings, modified with representative observed surface temperatures and dewpoints there, suggest it is likely surface- based, or nearly so, it will have a tendency to become elevated as it outpaces the surface warm front and encounters lingering low- level stability over the nw NC Piedmont, and most of cntl NC for that matter. The exception will be over the far srn Piedmont and Sandhills, where the aforementioned richer low-level moisture may initially support a somewhat greater risk of surface-based instability and cells for another couple of hours. Even there, however, multi-model point forecast soundings depict the gradual development of a stout inversion centered around 900 mb by ~03-04Z, likely a result of the aforementioned WAA through that layer, which would favor elevated convection there as well. Continued surface, theta-e advection along and north of the retreating warm front through Wed morning may steepen low-level lapse rates sufficiently to weaken surface-based CINH, beneath that otherwise stout inversion, and yield a conditional threat of surface-based cells and all hazards for any that may track along the boundary roughly from AFP to JNX to GSB between 09-13Z. It will otherwise be milder and turning more humid, with lows ranging through the 60s and accompanied by a band of low overcast that will probably result from isentropic upglide across the retreating surface frontal zone. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 340 PM Tuesday... ...Marginal Threat of Severe Storms Continues Wednesday afternoon mainly along and east of US 1... Warm front will likely meander along the VA border Wednesday with the potential for a triple low to track east along it as the cold front moves east during the afternoon and early evening. Round two of the overnight convection is expected to exit the coastal plain between 12-15z. A late morning-early afternoon lull is expected as a significant pocket of dry air aloft overspreads the area. This will allow for clouds to scatter out with strong daytime heating leading to steep low-level lapse rates and moderate to strong destabilization. While mid-level drying will likely act to suppress convective coverage, strong deep layer shear of 40-50kts will support another threat of isolated severe storms, with all hazards on the table, included an isolated tornado possible. The severe threat is greatest along and east of US 1, between 2-8 pm. Highs ranging from near 80 NE to lower 90s south. The first modest installment of cooler and drier moves Wednesday night. Lows in the in the mid to upper 50s to lower 60s east. &&. .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 310 PM Tuesday... * A reinforcing cold frontal passage Thursday night will bring cooler and dry conditions through Saturday. * Unsettled weather returns early next week. Broad upper level troughing will continue through Thursday, with westerly flow in the wake of convection and the surface low on Wednesday. The main forecast concern Thursday is the potential for some additional showers or storms Thursday afternoon. While the cold front will slip back south of the area Wednesday night and the mid- levels will dry in the westerly flow, a jet diving through the backside of the trough will sharpen the base of the trough, resulting in a period accent, and models suggest some weak low-level moisture response along with a lee tough. Isolated to widely scattered showers and storms seem plausible, mainly across the south where highs should reach the mid 80s and the dewpoints reach the upper 60s, and guidance has shown this signal off and on for a few runs. The threat of severe weather may be muted by coverage, but 50- 60kt from mid-level flow would support long and straight hodographs indicative of a conditional hail/wind threat. Yet another but more notable cold front will push through the area early Friday and usher in a cooler and drier airmass for at least the first half of the weekend. Highs will drop back into the mid 70s for much of the area, and low-level thicknesses support lows on the upper 40s by Sunday morning. The pattern will then quickly shift as a shortwave ridge builds across the Deep South downstream of a positively tilted trough over the central US. This should open the Gulf for moisture with the mean frontal zone providing a convergence zone that will persist through the first half of the week before the aforementioned trough moves east and possibly cuts off over the OH Valley (something medium range models and CPC outlooks have favored). Will note that we chose slightly cooler guidance for high Sunday as models have trended faster with the arrival of moisture and precipitation spreading across the slowly retreating frontal zone, which may even favor some weak in-situ damming on the north side of the front. The bottom line without wading into details is that early to the middle of next week looks to be rather unsettled, west and potentially cool as well. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... As of 655 PM Tuesday... TAF period: VFR conditions and dry weather are expected initially, then all sites are expected to develop IFR/LIFR ceilings after midnight as a warm front moves into the area. Showers and isolated thunderstorms should reach INT/GSO during the evening, spreading east to RDU/RWI overnight. Coverage of showers will be more scattered at FAY, and have only maintained a VCSH mention. While isolated thunderstorms will be possible at all terminals overnight, confidence in coverage/timing is not high enough to include a TS mention in any TAF at this time. Once a cold front sweeps through the area Wednesday morning, winds will veer around to the west with gusts developing by the early afternoon. Scattered showers/storms will persist Wednesday, with enough coverage to warrant VCSH through the rest of the 00Z TAF period at RWI. All terminals should become VFR by Wednesday afternoon outside of precipitation. Outlook period: VFR conditions are forecast until the next potential for showers and thunderstorms arrives Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...BLS AVIATION...Green
Hazardous weather outlook, May 20, 10:00 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1000 PM EDT Tue May 20 2025 NCZ075>077-083>086-088-089-220200- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 1000 PM EDT Tue May 20 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. An isolated strong to severe thunderstorm with hail will be possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms Wednesday morning will be capable of producing hail, damaging wind gusts, and an isolated tornado. Isolated strong to severe storms will be possible again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ027-028-042-043-078-220200- Nash-Edgecombe-Johnston-Wilson-Wayne- 1000 PM EDT Tue May 20 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. An isolated strong to severe thunderstorm with hail will be possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms on Wednesday will be capable of producing hail, damaging wind gusts, and an isolated tornado. Isolated strong to severe storms will be possible again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday mid-morning through afternoon. NCZ007>011-021>026-038>041-073-074-220200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery- 1000 PM EDT Tue May 20 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. An isolated strong to severe thunderstorm with hail will be possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms on Wednesday will be capable of producing hail and damaging wind gusts. Isolated strong to severe storms will be possible again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 11:17 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1117 PM EDT Tue May 20 2025
NCZ021-022-038-210345-
Guilford NC-Forsyth NC-Davidson NC-
1117 PM EDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT FORSYTH...NORTH CENTRAL DAVIDSON
AND NORTHWESTERN GUILFORD COUNTIES THROUGH 1145 PM EDT...
At 1117 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Winston-Salem, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Summerfield, Stokesdale, Walkertown, Haw River State Park, and
Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3615 8039 3626 8019 3625 7973 3595 8020
3595 8038 3599 8042 3601 8042 3604 8045
TIME...MOT...LOC 0317Z 236DEG 35KT 3611 8026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, May 21, 12:45 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 AM EDT Wed May 21 2025
NCZ021-022-038-210545-
Guilford NC-Forsyth NC-Davidson NC-
1245 AM EDT Wed May 21 2025
...STRONG THUNDERSTORMS WILL IMPACT FORSYTH...NORTHERN DAVIDSON AND
NORTHWESTERN GUILFORD COUNTIES THROUGH 145 AM EDT...
At 1245 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Huntsville, or 10 miles northeast of Mocksville,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Summerfield, Stokesdale, Walkertown, and Rural Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7983
3609 8004 3601 8005 3602 8013 3584 8036
3589 8041 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 0445Z 227DEG 24KT 3604 8047
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:17 PM EDT | Special Weather Statement | RAH | Forsyth | 28 min |
| May 20, 11:57 PM EDT | Areal Flood Advisory | RAH | Forsyth | 95 min |
| May 21, 12:45 AM EDT | Special Weather Statement | RAH | Forsyth | 60 min |
| May 21, 1:21 AM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 39 min |
| May 21, 2:36 AM EDT | Special Weather Statement | RAH | Person | 54 min |
| May 21, 3:12 AM EDT | Special Weather Statement | RAH | Durham | 48 min |
| May 21, 4:18 AM EDT | Special Weather Statement | RAH | Anson | 42 min |
| May 21, 4:51 AM EDT | Special Weather Statement | RAH | Richmond | 39 min |
| May 21, 5:04 PM EDT | Special Weather Statement | RAH | Orange | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.